Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 293, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 27, 2021, 10:54 PM EDT for 4 counties in Virginia. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 10:54 PM EDT (02:54 UTC)
- Expired
- Jul 27, 2021, 11:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albemarle County, VA, Augusta County, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 156 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 11:12 PM EDT | TSTM WND DMG | Afton, VA | TREE DOWN ON OLD TURNPIKE ROAD NEAR AFTON MOUNTAIN ROAD. |
| Jul 27, 11:14 PM EDT | TSTM WND DMG | Afton, VA | TREE DOWN ON STAGECOACH ROAD NEAR AFTON MOUNTAIN ROAD. |
| Jul 27, 11:25 PM EDT | TSTM WND DMG | 2 Sw Greenwood, VA | TREE DOWN ON NEWTOWN ROAD NEAR BROOKSVILLE ROAD. |
| Jul 27, 11:26 PM EDT | TSTM WND DMG | 2 E Afton, VA | THREE TREES DOWN ON CRITZER SHOP ROAD NEAR ROCKFISH GAP TURNPIKE. |
| Jul 27, 11:39 PM EDT | TSTM WND DMG | 5 Ne Greenfield, VA | TREE DOWN ON CRAIGS STORE ROAD NEAR CRAIGS MOUNTAIN LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
109
WUUS51 KLWX 280254
SVRLWX
VAC003-015-125-820-280330-
/O.NEW.KLWX.SV.W.0293.210728T0254Z-210728T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
1054 PM EDT Tue Jul 27 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Nelson County in central Virginia...
West central Albemarle County in central Virginia...
Southeastern Augusta County in western Virginia...
The City of Waynesboro in western Virginia...
* Until 1130 PM EDT.
* At 1054 PM EDT, a severe thunderstorm was located over Waynesboro,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Waynesboro, Stuarts Draft, Crozet, Crimora, Afton, Fishersville,
Lyndhurst, Ivy, New Hope, Greenwood, Hermitage, Batesville, Yancey
Mills, Flordon and Afton Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 7907 3821 7891 3806 7854 3790 7868
TIME...MOT...LOC 0254Z 299DEG 26KT 3806 7892
HAIL...1.00IN
WIND...60MPH
$$
LFR2 follow-up statements
082
WWUS51 KLWX 280308
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1108 PM EDT Tue Jul 27 2021
VAC003-015-125-820-280330-
/O.CON.KLWX.SV.W.0293.000000T0000Z-210728T0330Z/
Nelson VA-Albemarle VA-Augusta VA-City of Waynesboro VA-
1108 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR NORTHERN NELSON...WEST CENTRAL ALBEMARLE...AND SOUTHEASTERN
AUGUSTA COUNTIES AND THE CITY OF WAYNESBORO...
At 1107 PM EDT, a severe thunderstorm was located over Afton, or near
Waynesboro, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Waynesboro, Stuarts Draft, Crozet, Crimora, Sherando, Afton,
Fishersville, Lyndhurst, Ivy, Greenwood, Hermitage, Batesville,
Yancey Mills, Flordon and Afton Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3806 7904 3812 7899 3819 7885 3806 7854
3790 7868
TIME...MOT...LOC 0307Z 295DEG 26KT 3804 7885
HAIL...1.00IN
WIND...60MPH
$$
LFR389
WWUS51 KLWX 280325
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1125 PM EDT Tue Jul 27 2021
VAC003-015-125-820-280335-
/O.EXP.KLWX.SV.W.0293.000000T0000Z-210728T0330Z/
Nelson VA-Albemarle VA-Augusta VA-City of Waynesboro VA-
1125 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NELSON...WEST CENTRAL
ALBEMARLE...AND SOUTHEASTERN AUGUSTA COUNTIES AND THE CITY OF
WAYNESBORO WILL EXPIRE AT 1130 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3806 7904 3812 7899 3819 7885 3806 7854
3790 7868
TIME...MOT...LOC 0325Z 299DEG 26KT 3798 7871
$$
LFRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:26 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 27, 9:26 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 926 PM EDT Tue Jul 27 2021 .SYNOPSIS... A weak frontal zone will remain draped near or over the Middle Atlantic through Wednesday, reinforced by disturbances aloft. A stronger cold front will cross the region Thursday into Friday. High pressure will follow for the first half of the weekend before another frontal boundary approaches by early next week. && .NEAR TERM /THROUGH WEDNESDAY/... An isolated shower has developed over Augusta County this evening. Hoping that this is short-lived as there is an abundance of dry air per 00Z IAD RAOB. A thicker layer of smoke was also seen right around sunset over southern PA and western MD progressing southeast. Mainly clear, but hazy skies are expected overnight with lows ranging from the mid 60s in the mtns to the mid 70s along the bay. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... A shortwave trough currently over Saskatchewan in Canada is expected to cross the region Wednesday afternoon. This should enhance the pre-existing frontal zone/lee trough (possibly merging with another weak front/surface reflection). Lift from these features will act on the instability present to result in scattered afternoon and evening showers and thunderstorms. Modest flow aloft may lead to some loose organization, perhaps resulting in a focused cluster/corridor or two of gusty to damaging winds, but certainty in specifics is low a day in advance given the overall marginal environment for organization. Notably, the 12z HRRR mixes dew points to around 50 during the afternoon, whereas as the NAMNest holds dew points in the mid 60s (as does most other guidance). This plays a big role in available CAPE and subsequent depth of convection. Regardless, very steep lapse rates in the lower levels and ample DCAPE should result in an environment favorable for strong downdrafts/bursts in the stronger cells. A much more potent (convectively augmented) shortwave trough and accompanying mid-level speed max are expected to pivot across the area Thursday afternoon. There are uncertainties in the extent of upstream convection and clouds which may temper instability, though the 12z guidance overall has trended higher with projected instability/CAPE. The seasonably strong trough and wind field with moderate to strong CAPE may result in one or more clusters of organized thunderstorms (perhaps initiating as more discrete cells for a time) capable of damaging wind and hail, heavy rain/flooding given high humidity, and even a tornado threat. The extent of severe weather will be highly dependent on the evolution of upstream convection over the next 48 hours as well as the magnitude of instability locally. Overall, the threat is marginal at this time due to low confidence, but with a high ceiling; a worst case scenario would be one where widespread gusty to damaging winds are observed due to the favorable background environment. Temperatures should run a little above normal Wednesday through Thursday before heat and humidity take a tumble behind the front by the end of the week. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A few isolated showers are possible across our southern zones and bay waters both Friday afternoon and again Saturday evening with a weak boundary nearby. Otherwise, the weekend looks slightly cooler by a couple of degrees compared to previous days with highs in the middle to upper 80s. The warmer day appears to be Friday. Later Sunday into Monday would be the next better chance of showers and thunderstorms as a cold front pushes in from the northwest and nearly stalls to the south by later in the day Monday. High temperatures will approach 90 ahead of the front but could be held in the middle to upper 80s in any cloud cover and convection. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Mainly VFR conditions are forecast through the end of the week, with a few potential exceptions: (1) Patchy fog may encroach on the CHO/MRB terminals 8-12z Wed (2) TSRA potential both Wed PM and Thu PM w/ gusty wind possible Otherwise, flow will be somewhat erratic in direction with multiple weak frontal boundaries nearby, and river/bay breeze influences for DCA/BWI/MTN during the afternoon and evening. Any shower activity could pose an MVFR threat near CHO and possibly DCA Friday and Saturday. Otherwise, VFR conditions. Winds generally northwest 10 to 15 knots gusts up to 20 knots Friday, becoming northwest around 5 knots Friday night. Winds northwest 5 to 10 knots Saturday, becoming southwest then south around 5 knots Saturday night. && .MARINE... Through early Thursday, wind outside of convection should stay under SCA levels. There is some increase in southwesterly winds expected on Thursday which may require a SCA for portions of the waters. A better chance for thunderstorms exists on Wednesday and Thursday, with Special Marine Warnings possible. A Small Craft Advisory is possible Friday. Winds northwest 10 to 20 knots w/ higher gusts Friday. Winds diminishing northwest 5 to 10 knots Friday night and Saturday, becoming south 5 to 10 knots Saturday night. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...DHOF NEAR TERM...LFR SHORT TERM...DHOF LONG TERM...KLW AVIATION...LFR/KLW MARINE...LFR/KLW
Hazardous weather outlook, Jul 27, 10:45 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1045 PM EDT Tue Jul 27 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-290245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1045 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday and Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Wednesday and Thursday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-290245- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1045 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Flash Flood Warning is in effect for the City of Staunton and parts of Augusta County until 145 AM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday and Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Wednesday and Thursday. MDZ001-501-502-VAZ503-504-WVZ501>506-290245- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1045 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is an isolated threat for severe thunderstorms Wednesday and Thursday. Additionally, isolated occurrences of flash flooding are also possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Wednesday and Thursday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:08 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton | 37 min |
| Jul 27, 10:40 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton | 52 min |
| Jul 27, 11:24 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 51 min |
| Jul 27, 11:31 PM EDT | Areal Flood Warning | LWX | Augusta, City of Staunton | 2 hr |
| Jul 27, 11:33 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 42 min |
| Jul 28, 12:34 AM EDT | Severe Thunderstorm Warning | LWX | Nelson | 41 min |
| Jul 28, 4:31 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jul 28, 4:47 PM EDT | Special Marine Warning | LWX | 38 min | |
| Jul 28, 5:15 PM EDT | Special Marine Warning | LWX | 47 min | |
| Jul 28, 6:27 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 14 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.